MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. PROXIMATE*RL TITAN HEAVY WIRE; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. PROXIMATE*RL TITAN HEAVY WIRE; STAPLE, IMPLANTABLE
Catalog Number TLH60
Health Effect - Clinical Codes Fistula (1862); Urinary Retention (2119); Blood Loss (2597); No Code Available (3191)
Date of Event 05/30/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Batch # unk.The lot/batch was not provided; therefore, the manufacturing records could not be reviewed.
 
Event or Problem Description
It was reported via literature entitled: side-to-end vs.Straight stapled colorectal anastomosis after low anterior resection: results of randomized clinical trial author: e.G.Rybakov, d.Yu pikunov, o.Yu fomenko, s.V.Chernyshov, yu a.Shelygin citation: int j colorectal dis (2016) 31:1419¿1426; doi 10.1007/s00384-016-2608-4, published online: 30 may 2016.The aim of this study is to compare surgical, functional, physiologic outcomes and qol after low anterior resection (lar) with and side-to-end or straight colorectal anastomosis.Between 2012 and 2015, there were 81 patients included and were randomized into two groups: side-to-end, 13 males, 28 females, age range: 51 to 65 years, bmi= 25-29 and straight, 20 males, 20 females, age range: 58 to 69 years, bmi= 2 7-30.During the procedure, rectal dissection was performed in mesorectal plane with total mesorectal excision (tme).During the procedure, the contour® curved cutter stapler (ethicon endo-surgery, inc.) was applied at the site of the anorectal junction to close the rectal stump.A double-stapling technique was used both for straight or side-to-end colorectal anastomosis.A premium plus ceea¿ 31 stapler (covidien, usa) was used for the creation of the supra-anal colorectal anastomosis.In the case of a straight anastomosis, the anvil of the circular stapler was inserted into the colonic lumen and fixed by a purse-string suture.For a side-to-end anastomosis, the anvil of the circular stapler was inserted into the colon lumen and the bowel wall was stubbed at the site of free colonic taenia by the shaft of the anvil 7¿8 cm proximal to the end of the divided bowel.Then, the blind end of the bowel was closed using a proximate linear stapler tlh-60 (ethicon endo-surgery, llc, usa).In all cases, the colorectal anastomosis was defunctioned by transverso- or ileostomy.The only case of grade iiib complication according to the clavien-dindo classification developed in the side-to-end group.There was 1 patient had profuse bleeding from the mesentery of the colon used for anastomosis required reoperation in the side-to-end group and 1 case of mucocutaneous stoma from the straight group.Four male patients (two in each group) had suprapubic cystostomy for prolonged urinary retention (grade iiia complication).Two anastomotic leakages (5.0 %) developed after straight anastomosis.A low recto-vaginal fistula developed in one patient (2.4 %) after side-to-end anastomosis.All leaks were diagnosed between five and seven postoperative days and resulted in moderate clinical symptoms requiring the administration of antibiotics and transanal lavage (anastomotic leakage grade b).At 6 months after surgery, all anastomoses as well as the recto-vaginal fistula healed spontaneously and there was no extravasation on contrast enema examination.The defunctioning stoma was closed in all cases.In conclusion, better functional outcomes and qol were observed in a short period after stoma closure, but at 6 months of follow-up, the only benefit of side-to-end anastomosis was a lower number of bowel movements.

Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key7742246
Report Number3005075853-2018-11802
Device Sequence Number1315506
Product Code GDW
UDI-Device Identifier20705036013232
UDI-Public20705036013232
Combination Product (Y/N)N
Initial Reporter CountryRS
PMA/510(K) Number
K020779
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,literature
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberTLH60
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/06/2018
Initial Report FDA Received Date08/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;